Alert archive / Kansas / Flash Flood Warnings in 2016
Flash Flood Warning 37, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 27, 2016, 4:16 PM CDT for Wichita County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2016, 4:16 PM CDT (21:16 UTC)
- Expired
- Jul 27, 2016, 7:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Wichita County, KS
The radar
The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1020 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1293 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
459 WGUS53 KGLD 272116 FFWGLD KSC203-280015- /O.NEW.KGLD.FF.W.0037.160727T2116Z-160728T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 416 PM CDT WED JUL 27 2016 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL WICHITA COUNTY IN WEST CENTRAL KANSAS... * UNTIL 715 PM CDT * AT 416 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... LEOTI. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 3851 10131 3841 10131 3837 10153 3851 10151 $$ JN
2 follow-up statements
988 WGUS73 KGLD 272213 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 513 PM CDT WED JUL 27 2016 KSC203-280015- /O.CON.KGLD.FF.W.0037.000000T0000Z-160728T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WICHITA KS- 513 PM CDT WED JUL 27 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR WEST CENTRAL WICHITA COUNTY... AT 513 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... LEOTI. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 3851 10131 3841 10131 3837 10153 3851 10151 $$ JN
679 WGUS73 KGLD 272243 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 543 PM CDT WED JUL 27 2016 KSC203-272253- /O.CAN.KGLD.FF.W.0037.000000T0000Z-160728T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WICHITA KS- 543 PM CDT WED JUL 27 2016 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL WICHITA COUNTY IS CANCELLED... THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 3851 10131 3841 10131 3837 10153 3851 10151 $$ JN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:53 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 27, 2:53 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Goodland KS 153 PM MDT WED JUL 27 2016 .SHORT TERM...(This evening through Thursday) Issued at 147 PM MDT Wed Jul 27 2016 The short term forecast focus will be on the possibility of thunderstorms across the central high plains region from late this afternoon through tonight and again Thursday afternoon into Thursday night. The Central High Plains region remains under an increasingly northwest flow aloft with the upper level high pressure area over the southern Great Basin region and a trough over the Mississippi valley region deepening in response to a series of short wave trough moving through the upper flow into the central plains. These waves will continue to track through the forecast area both this evening and again on Thursday afternoon and evening. This is favorable timing for thunderstorm enhancement this evening and tomorrow afternoon. While the possibility for isolated severe thunderstorms exists this evening, there is a stronger possibility of severe storms on Thursday as there will be better moisture and shear available for storms to work with. Supercell thunderstorms are possible late in the day, likely continuing into Thursday night. .LONG TERM...(Thursday night through Wednesday) Issued at 147 PM MDT Wed Jul 27 2016 The extended period will start with a ridge in the western CONUS and a trough in the eastern CONUS. This will bring an upper level northwest flow over the CWA Thursday evening through late Friday night/early Saturday morning. Come Saturday, the trough will begin to push east and the ridge will move over the CWA. Thursday night will have the greatest potential for storms across the region. There is a mid-level shortwave that will move over the CWA from the late afternoon through the overnight hours which will help with lift. That, in combination with favorable instabilty factors of: MUCAPEs 2500-3500 J/kg, effective bulk shear around 55- 65 kts, dew points around 55-65 degrees Fahrenheit and lapse rates at 7+ C/km; will create a favorable environment for storms to develop. Large hail and damaging winds are possible where supercells develop; an isolated tornado or two can not be ruled out. Based off the current model runs the GFS and NAM differ slightly on location of the strongest storm potential, yet timing are very similar. The NAM has the majority of the CWA under a higher potential for severe storms, whereas the GFS has the severe potential more in the eastern half of the CWA. This differs slightly from the 06Z run of the GFS; so time will tell where the strongest storms will develop. Friday, another round of storms is possible but does not look as severe of a threat as Thursday. The trough begins to push further south and east, so the strongest storm potential looks to be south and southeast of the CWA. The current NAM model run shows the region to be dry Friday but the GFS and European have precipitation potential in the late afternoon into the evening, with the GFS keeping PoP chances into the overnight hours. Instability factors do not look impressive, with MUCAPEs only abound 1000-2000 J/kg and weak lapse rates and effective bulk shear. Saturday through Wednesday, look to be fairly similar in upper level pattern and precipitation potential. The region will be impacted by a ridge but each day, excluding Sunday which is expected to be dry, mid-level shortwaves move through the general flow and could potentially help initiate some isolated storms. Moisture from the Gulf of California and Arizona will potentially make its way up into the region each afternoon and evening, which will be the main source of moisture. As the end of the extended period approaches, the GFS and European start to differ slightly on upper level pattern. The GFS has the region still impacted by a more amplified ridge with a trough skimming the northwest states and the European has more of a zonal flow over the region with the trough skimming the north central states. Overall, the model differences don't seem to be making a major impact on the CWA at this time, but will be keeping an eye on it as the middle of next week approaches. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1138 AM MDT Wed Jul 27 2016 Ongoing thunderstorm in MCK as of the TAF issuance was producing heavy rain and a decrease in visibility to less than 3 miles. However, this will be short lived as the storm continues to move off to the southeast with VFR conditions to prevail after the storm moves out. Will likely update the MCK TAF within the hour once it moves out. Isolated to scattered thunderstorms will continue around the MCK area through the afternoon and evening hours with the possibility of storms diminishing rapidly by 06Z and through the remainder of the night. Expect thunderstorms to return to the area beginning around mid day on Thursday with a rapid increase in coverage after the current valid time period of the TAF that ends at 18Z Thursday. Expect VFR conditions to prevail at GLD with the possibility of isolated to scattered thunderstorms between 22Z-06Z. Thunderstorms possibility will decrease rapidly after 06Z with additional storms expected to return rapidly after the current valid time period of the TAF ending at 18Z on Thursday. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...CLT AVIATION...LOCKHART
Hazardous weather outlook, Jul 27, 11:41 AM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1041 AM MDT WED JUL 27 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281645- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1041 AM MDT WED JUL 27 2016 /1141 AM CDT WED JUL 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON ACROSS PORTIONS OF SOUTHWEST NEBRASKA. STORMS WILL BECOME SCATTERED AND INCREASE IN INTENSITY THROUGH THE LATE AFTERNOON AND EVENING AS THEY SPREAD ACROSS NORTHWEST KANSAS AND NORTHEAST COLORADO. ISOLATED STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA BY THURSDAY AFTERNOON AND WILL BECOME NUMEROUS THROUGH THE EVENING AND OVERNIGHT HOURS. MANY OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND EVEN A FEW TORNADOES POSSIBLE. LOCALIZED HEAVY RAINFALL IS ALSO A POSSIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 27, 2:57 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 257 PM CDT WED JUL 27 2016 KSZ042-272045- WICHITA KS- 257 PM CDT WED JUL 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WICHITA COUNTY UNTIL 345 PM CDT... AT 257 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF MODOC. THIS STORM WAS NEARLY STATIONARY. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LEOTI...LYDIA AND MARIENTHAL. LAT...LON 3847 10143 3855 10113 3827 10113 3826 10142 TIME...MOT...LOC 1957Z 243DEG 0KT 3840 10120 LOCKHART
Local storm report, Jul 27, 3:19 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
219 PM MDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 8 SSW MARIENTHAL 38.39N 101.27W
07/27/2016 E1.75 INCH WICHITA KS PUBLIC
HAIL COVERING GROUND, TORRENTIAL RAINFALL WITH WATER
RUNNING DOWN THE ROAD. HAD BEEN OCCURING FOR 10 MIN
BEFORE THE REPORT.
&&
CLTLocal storm report, Jul 27, 3:28 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM FLASH FLOOD 8 SSW MARIENTHAL 38.38N 101.27W
07/27/2016 WICHITA KS PUBLIC
WATER RUNNING OVER AND DOWN ROADWAY.
&&
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:21 PM CDT | Special Weather Statement | GLD | Sherman | 9 min |
| Jul 26, 7:22 PM CDT | Special Weather Statement | GLD | Sherman | 8 min |
| Jul 26, 7:31 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 44 min |
| Jul 26, 7:59 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 46 min |
| Jul 26, 8:19 PM CDT | Special Weather Statement | GLD | Cheyenne | 11 min |
| Jul 26, 8:32 PM CDT | Special Weather Statement | GLD | Cheyenne | 13 min |
| Jul 26, 8:37 PM CDT | Special Weather Statement | GLD | Thomas | 23 min |
| Jul 26, 8:55 PM CDT | Special Weather Statement | GLD | Thomas | 20 min |
| Jul 27, 2:57 PM CDT | Special Weather Statement | GLD | Wichita | 48 min |
| Jul 27, 3:02 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 43 min |
| Jul 27, 3:12 PM CDT | Flash Flood Warning | GLD | Wichita | 3 hr |
| Jul 27, 3:41 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 34 min |
| Jul 27, 4:06 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 39 min |
| Jul 27, 4:42 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 48 min |
| Jul 27, 5:12 PM CDT | Flash Flood Warning | GLD | Wichita | 2 hr |
| Jul 27, 5:45 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 45 min |
| Jul 27, 6:55 PM CDT | Special Weather Statement | GLD | Gove | 20 min |
Nearby
Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.